Alert archive / Hawaii / High Surf Advisories in 2012

High Surf Advisory 6, NWS Honolulu, HI

January 20, 2012Kauai County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Jan 20, 2012, 3:40 AM HST for Kauai County, Hawaii. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2012, 3:40 AM HST (13:40 UTC)
Expired
Jan 21, 2012, 3:28 AM HST
In force
24 hr
Issued by
NWS Honolulu, HI

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 20 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.7 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2012-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2012-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

753 
WHHW40 PHFO 201340
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
340 AM HST FRI JAN 20 2012

...HIGH SURF ADVISORY FOR KAUAI AND NIIHAU THROUGH FRIDAY
AFTERNOON...

.A LARGE WEST NORTHWEST SWELL WILL PRODUCE ELEVATED SURF ALONG
WEST AND NORTH FACING SHORES OF KAUAI AND NIIHAU.

HIZ001>003-210245-
/O.NEW.PHFO.SU.Y.0006.120120T1340Z-120121T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-
340 AM HST FRI JAN 20 2012

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* SURF...10 TO 15 FEET.

* TIMING...SURF WILL INCREASE THIS MORNING AND REMAIN ELEVATED THROUGH
  FRIDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

MORRISON
2 follow-up statements
222 
WHHW40 PHFO 210145
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
345 PM HST FRI JAN 20 2012

...HIGH SURF ADVISORY FOR KAUAI AND NIIHAU THROUGH EARLY SATURDAY MORNING...

.A LARGE WEST NORTHWEST SWELL WILL PRODUCE ELEVATED SURF ALONG
WEST AND NORTH FACING SHORES OF KAUAI AND NIIHAU.

HIZ001>003-211430-
/O.EXT.PHFO.SU.Y.0006.000000T0000Z-120121T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-
345 PM HST FRI JAN 20 2012

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST SATURDAY. 

* SURF...10 TO 15 FEET.

* TIMING...SURF WILL REMAIN ELEVATED THROUGH SATURDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY OUT OF THE WATER AND WELL AWAY FROM THE SHORELINE ALONG THE
AFFECTED SHORES.

&&

$$
DONALDSON
233 
WHHW40 PHFO 211328
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
328 AM HST SAT JAN 21 2012


HIZ001>003-211430-
/O.CAN.PHFO.SU.Y.0006.000000T0000Z-120121T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-
328 AM HST SAT JAN 21 2012

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

SURF HAS DIMINISHED BELOW THE ADVISORY THRESHOLD.

$$

MORRISON

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Jan 19, 8:25 PM HST, 7 hours 15 minutes earlier.

Area forecast discussion, Jan 19, 8:25 PM HST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
825 PM HST THU JAN 19 2012

.SYNOPSIS...
A SURFACE RIDGE RETREATING TO THE NORTH TONIGHT WILL ALLOW TRADE
WINDS TO SPREAD OVER THE ISLANDS. THE TRADES WILL BRING SOME
SHOWERS TO WINDWARD AREAS...BUT THE ATMOSPHERE WILL BE STABLE...SO
RAINFALL WILL REMAIN LIGHT OVER THE NEXT FEW DAYS. THE RIDGE WILL
SHIFT CLOSE TO THE ISLANDS ON SUNDAY BRINGING WINDS OUT OF THE
SOUTHEAST. MONDAY AND TUESDAY...LIGHT SOUTHERLY WINDS WILL PREVAIL
AS THE RIDGE SITS OVER THE STATE...WITH THE POSSIBILITY OF HAZE
FROM THE BIG ISLAND REACHING THE SMALLER ISLANDS.

&&

.DISCUSSION...
RAINFALL TOTALS FROM THE GAGES ACROSS THE STATE SHOW ALMOST NO
RAIN HAS FALLEN IN THE PAST 24 HOURS. AS A SURFACE RIDGE RETREATS
TO THE NORTH TONIGHT...TRADE WINDS WILL INFILTRATE THE ENTIRE
STATE AND WINDWARD AND MAUKA SHOWERS WILL RETURN. THESE SHOWERS
WILL BE LIMITED OVER THE NEXT FEW DAYS AS A STABLE ATMOSPHERE
ALOFT KEEPS A LID ON CLOUD GROWTH. LEEWARD AREAS OF THE SMALLER
ISLANDS WILL HAVE MOSTLY CLEAR SKIES DURING THIS PERIOD WITH
LITTLE SHOWER ACTIVITY. THE LEEWARD LOWER SLOPES OF THE BIG ISLAND
WITH SEE AFTERNOON AND EVENING CLOUDS WITH MOSTLY CLEAR SKIES AT
NIGHT AND IN THE MORNING.

THE NEXT CHANGE IN OUR WEATHER PATTERN COMES ON SUNDAY AS A COLD
FRONT APPROACHES FROM THE NORTHWEST. THE FRONT WILL PUSH THE
SURFACE RIDGE TOWARD THE ISLANDS SUNDAY EVENING WHICH WILL TURN
OUR WINDS OUT OF THE SOUTHEAST. BY MONDAY...THE RIDGE LOOKS TO BE
NEAR KAUAI...AND WINDS OVER THE SMALLER ISLANDS WILL BE
PREDOMINANTLY LIGHT WITH AFTERNOON SEA BREEZES AND NIGHTTIME LAND
BREEZES EXPECTED OVER THE LAND AREAS. NEAR THE BIG ISLAND...THE SOUTHEAST
FLOW WILL CONTINUE MONDAY AND TUESDAY...POSSIBLY ALLOWING VOLCANIC
HAZE TO MAKE ITS WAY INTO THE HILO DISTRICT. RAIN AMOUNTS ACROSS
THE STATE SUNDAY AND MONDAY WILL REMAIN LIMITED AS THE UPPER
ATMOSPHERE REMAINS STABLE.

BY TUESDAY...MOISTURE MOVING UP IN FROM THE SOUTHEAST IS EXPECTED
TO REACH THE BIG ISLAND AND BOTH SOUTHEAST AND NORTHEAST AREAS OF
THE ORCHID ISLE WILL SEE AN INCREASE IN SHOWERS. THIS INCREASED
MOISTURE IS FORECAST TO REACH THE SMALLER ISLANDS WEDNESDAY AND
THURSDAY...INCREASING SHOWERS FROM MAUI TO KAUAI.

THE COLD FRONT REMAINS NORTHWEST OF KAUAI INTO THURSDAY CONTINUING
THE LIGHT AND VARIABLE WINDS OVER THE SMALLER ISLANDS...AND
SOUTHEAST WINDS NEAR THE BIG ISLAND.

&&

.MARINE...
LATEST WAVEWATCH III GUIDANCE SHOWS A WEST-NORTHWEST SWELL ROLLING
INTO THE ISLANDS ON FRIDAY. THIS WNW SWELL...COMING FROM
300 DEGREES...WILL BE PARTIALLY BLOCKED BY KAUAI ON OAHU AND MAUI
COUNTY...BUT WILL LIKELY BRING SURF TO ADVISORY LEVELS ALONG
NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU FRIDAY NIGHT.
SURF MAY ALSO REACH THE 8 FOOT ADVISORY THRESHOLD ALONG WEST
FACING SHORES OF THE BIG ISLAND ON SATURDAY. AS TRADE WINDS
STRENGTHEN...A SCA FOR 25 KT WINDS IS LIKELY FOR THE WINDIER AREAS
AROUND THE BIG ISLAND AND MAUI FOR SATURDAY NIGHT AND SUNDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

MORRISON

Nearby

High Surf Advisories in Hawaii, 2012Every high surf advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.